Alert archive / South Dakota / Wind Advisories in 2010

Wind Advisory 9, NWS Sioux Falls, SD

May 22, 20104 states

NWS Sioux Falls, SD issued this wind advisory at May 22, 2010, 3:44 AM CDT for 4 states. It took effect at May 22, 2010, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 22, 2010, 3:44 AM CDT (08:44 UTC)
In effect from
May 22, 2010, 10:00 AM CDT
Expired
May 22, 2010, 9:00 PM CDT
In force
11 hr
Issued by
NWS Sioux Falls, SD
All 33 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Brookings County, SD, Clay County, SD, Hutchinson County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 44 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WWUS73 KFSD 220844
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 AM CDT SAT MAY 22 2010

.A STRONG SOUTH TO SOUTHEASTERLY FLOW OF AIR WILL BE FOUND ACROSS
THE AREA TODAY. THE STRONGEST OF THE WINDS WILL GENERALLY OCCUR
EAST OF THE JAMES RIVER VALLEY...WHERE A WIND ADVISORY HAS BEEN
POSTED.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-221645-
/O.NEW.KFSD.WI.Y.0009.100522T1500Z-100523T0000Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
BROOKINGS...MADISON...FLANDREAU...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...
MENNO...TRIPP...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...
SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
344 AM CDT SAT MAY 22 2010

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

* TIMING...VERY WINDY CONDITIONS WILL OCCUR IN THE LATE MORNING
  AND AFTERNOON. 

* WEATHER CONDITIONS...SOUTH TO SOUTHEAST WINDS OF 25 TO 40 MPH
  WILL BE COMMON...ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO
  BROOKINGS SOUTH DAKOTA LINE. THIS INCLUDES ALL OF SOUTHWEST
  MINNESOTA...NORTHWEST IOWA...EXTREME NORTHEAST NEBRASKA...
  SOUTHEAST SOUTH DAKOTA...AND A SMALL PORTION OF EAST CENTRAL
  SOUTH DAKOTA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
 MJF
4 follow-up statements
987 
WWUS73 KFSD 221548
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT SAT MAY 22 2010

.A STRONG SOUTH TO SOUTHEASTERLY FLOW OF AIR WILL BE FOUND ACROSS
THE AREA TODAY. THE STRONGEST OF THE WINDS WILL GENERALLY OCCUR
EAST OF THE JAMES RIVER VALLEY...WHERE WINDS WILL GUST UP TO 45
MPH THIS AFTERNOON.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-230000-
/O.CON.KFSD.WI.Y.0009.000000T0000Z-100523T0000Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
BROOKINGS...MADISON...FLANDREAU...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...
MENNO...TRIPP...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...
SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
1048 AM CDT SAT MAY 22 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...VERY WINDY CONDITIONS WILL OCCUR IN THE LATE MORNING 
  AND AFTERNOON. 

* WEATHER CONDITIONS...SOUTH TO SOUTHEAST WINDS OF 25 TO 40 MPH 
  WILL BE COMMON...ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO 
  BROOKINGS SOUTH DAKOTA LINE. THIS INCLUDES ALL OF SOUTHWEST 
  MINNESOTA...NORTHWEST IOWA...EXTREME NORTHEAST NEBRASKA... 
  SOUTHEAST SOUTH DAKOTA...AND A SMALL PORTION OF EAST CENTRAL 
  SOUTH DAKOTA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
091 
WWUS73 KFSD 222204
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT SAT MAY 22 2010

.STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH EARLY EVENING FROM
SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-230000-
/O.CON.KFSD.WI.Y.0009.000000T0000Z-100523T0000Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
BROOKINGS...MADISON...FLANDREAU...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKSTON...FREEMAN...
MENNO...TRIPP...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...
CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...TYNDALL...
SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
504 PM CDT SAT MAY 22 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...VERY WINDY CONDITIONS WILL CONTINUE THROUGH EARLY
  TONIGHT. 

* WEATHER CONDITIONS...SOUTHERLY WINDS OF 25 TO 40 MPH WITH BRIEF
  GUSTS UP TO 45 TO 50 MPH WILL OCCUR THROUGH EARLY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
RSR
682 
WWUS73 KFSD 222319
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT SAT MAY 22 2010

.STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH EARLY EVENING FROM
SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA AND MUCH OF SOUTHWEST
MINNESOTA.

MNZ071-072-SDZ040-055-230030-
/O.CAN.KFSD.WI.Y.0009.000000T0000Z-100523T0000Z/
LINCOLN-LYON-BROOKINGS-LAKE-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...BROOKINGS...MADISON
619 PM CDT SAT MAY 22 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

SOUTHERLY WINDS HAVE DECREASED FROM EAST CENTRAL SOUTH DAKOTA TO A
SMALL PART OF ADJACENT SOUTHWEST MINNESOTA.

$$

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-061-062-065>071-230200-
/O.EXT.KFSD.WI.Y.0009.000000T0000Z-100523T0200Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MCCOOK-MINNEHAHA-HUTCHINSON-
TURNER-LINCOLN-BON HOMME-YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
FLANDREAU...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
SIOUX FALLS...PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...
CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...
LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
619 PM CDT SAT MAY 22 2010

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

* TIMING...VERY WINDY CONDITIONS WILL CONTINUE THROUGH EARLY 
  TONIGHT. 

* WEATHER CONDITIONS...SOUTHERLY WINDS OF 25 TO 40 MPH WITH A FEW
  GUSTS TO 45 MPH WILL CONTINUE THROUGH EARLY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
RSR
725 
WWUS73 KFSD 230157
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT SAT MAY 22 2010

...STRONG SOUTH WINDS WILL CONTINUE TO DECREASE TONIGHT...

.STRONG SOUTH WINDS HAVE MOSTLY DECREASED BELOW 30 MPH THIS
EVENING AND THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-061-062-065>071-230300-
/O.EXP.KFSD.WI.Y.0009.000000T0000Z-100523T0200Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MCCOOK-MINNEHAHA-HUTCHINSON-
TURNER-LINCOLN-BON HOMME-YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
FLANDREAU...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
SIOUX FALLS...PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...
CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...
LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
857 PM CDT SAT MAY 22 2010

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING. 

STRONG SOUTH WINDS HAVE MOSTLY DECREASED BELOW 30 MPH THIS
EVENING AND THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 21, 8:00 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, May 21, 8:00 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT FRI MAY 21 2010

.DISCUSSION...
BENIGN RIDGE WILL MOVE EWD OVER CWA TNGT FLWD BY SLY FLOW OF MILD
AND MORE MOIST AIR. WDSPRD TSTMS FM WRN DKTS TO NEB PANHANDLE ASSCD
WITH UNSTABLE SSWLY FLOW ALOFT AND QUASI INVERTED SFC TROF. APPEARS
THIS CONVECTION WILL DVLP ENEWD WITH UPR FLOW INTO CWA LATER TNGT AS
SLY LLJ TRANSLATES EWD INTO CWA AND TAPS INTO MUCH BTR LLM MOVG
NORTH FM CNTRL PLAINS. ONLY NEGATIVE TO WDSPRD CONVECTION WILL BE
GRADUALLY WARMING MID LVLS AND CAPPING SURGING NEWD INTO CWA BY
MRNG. FEEL INCRG LLM AND INFLOW AND STEEP LAPSE RATES ALOFT WILL
COMPENSATE FOR THIS WARMING SOMEWHAT AND BRING AT LEAST SCT TSTMS
DVLPG EWD OVER CWA LATE TNGT MOVG NEWD OUT OF AREA SAT MRNG. WILL
MONITOR TRENDS TO UP POPS SOME MORE FM THE CURRENT 30 TO 40 PCT...
ESP WRN TO NRN CWA...BUT FCST IN THE BALLPARK FOR NOW./ RYRHOLM

&&

.AVIATION...
TWO AVIATION CONCERNS...CONVECTIVE CHANCES LATE TONIGHT AND EARLY
SATURDAY MORNING AND STRONG WINDS MUCH OF SATURDAY. AS FOR
CONVECTION...STRONG LOW LEVEL JET EXPECTED TO RAPIDLY TRANPORT
MOISTURE NORTH. THIS COMBINED WITH INCREASING LAPSE RATES WILL
PRODUCE MUCAPES OF 800 TO 1000 J/KG. THIS INSTABILITY IN THE
PRESENCE OF STRONG WARM ADVECTION SHOULD PRODUCE SCT TSRA...WITH
THE BEST CHANCE W OF I29 AND NORTH OF THE MO RIVER. SINCE COVERAGE
EXPECTED TO BE LESS THAN 50 PERCENT...HAVE GONE WITH PROB30 FOR
SCT TSRA IN KHON AND VCTS OR CBS AT SUX AND FSD. BECAUSE THIS IS
EXPECTED TO HIGH BASED CONVECTION...HAVE KEPT VSBYS AND CIGS VFR
WITH CONVECTION. HOWEVER...IN CORE OF CONVECTIVE SHOWERS...VSBYS
AND CIGS COULD BE BRIEFLY MVFR. THIS CONVECTONI MAY MOVE TOWARD BKX
AND MML AFTER 12Z. OTHERWISE...BEHIND ANY CONVECTION THAT DOES
FORM...MAY SEE A COUPLE OF HOURS OF MVFR CIGS...ESP ALONG AND NORTH
OF I90. THESE CLOUDS SHOULD BREAK UP DURING THE LATE MORNING AND
EARLY AFTERNOON AS CAP BUILDS AND WARMER AIR COMES IN ALOFT. WINDS
WILL BEGIN TO PICK UP LATE TONIGHT WITH GUSTS EAST OF THE JAMES
VALLEY AOA 30 KTS BY LATE SATURDAY MORNING./SCHUMACHER

&&

.PREV DISCUSSION...
STRATOCU EXPECTED TO DISSIPATE WITH LOSS OF DAYTIME HEATING EARLY
THIS EVENING...LEAVING MOSTLY CLEAR SKIES FOR THE EVENING HOURS. MID
CLOUDS EXPECTED TO INCREASE FROM THE SOUTHWEST AFTER 06Z...WITH THE
POTENTIAL FOR ELEVATED CONVECTION AS 45-50KT LOW LEVEL JET AND DEEP
THETA-E ADVECTION MOVE INTO WESTERN PARTS OF THE FORECAST AREA.
SHEAR IN THE ELEVATED LAYER IS NEGLIGIBLE AND CAPE PROFILES REMAIN
RELATIVELY NARROW WITH ELEVATED LAPSE RATES AROUND 7-7.5 C/KM...BOTH
OF WHICH SHOULD LIMIT SEVERE WEATHER THREAT. SOUTHEAST-SOUTH WINDS
WILL STAY UP THROUGH THE NIGHT...WITH MANY AREAS SEEING LIGHTEST
WINDS IN THE EARLY EVENING AS SURFACE RIDGE LINGERS IN THE FAR
EASTERN CWA. WITH INCREASING LOW LEVEL JET AND DEEPENING MOISTURE...
EXPECT TEMPERATURES TO REMAIN IN THE MID-UPPER 50S TONIGHT.   /JH

STRONG MOISTURE TRANSPORT IS EXPECTED TO IGNITE A BAND OF SHOWERS
AND THUNDERSTORMS THAT WILL LIFT NORTHEAST ACROSS THE AREA SATURDAY
MORNING. ONLY HAVE SCATTERED POPS AS INSTABILITY IS LIMITED WHICH
SHOULD LIMIT COVERAGE.  FAIRLY STOUT SOUTHERLY FLOW ACROSS THE AREA
ON SATURDAY WITH 925 HPA WINDS INCREASING TO 35 KNOTS CWA WIDE BY
LATE AFTERNOON.  LOW LEVEL JET REMAINS FAIRLY STRONG WITH 45-50
KNOTS OF FLOW BETWEEN 850-900 MB.  DESPITE THE STRONG WARM AIR
ADVECTION AND CLOUD COVER HAMPERING MIXING SOME...GOOD CHANCE A WIND
ADVISORY WILL BE NEEDED FOR TOMORROW AFTERNOON. WILL LET OVERNIGHT
CREW TAKE A SECOND LOOK AT IT AND FINALIZE START AND END TIMES.
OTHER CONCERN WILL BE CONVECTION.  VERY STOUT CAP DEVELOPS WHICH
ERODES WITHIN THE MODELS PRIOR TO CONVECTIVE INITIATION. NOT SURE
WHERE THE COOLING IS COMING FROM...BUT WITH TEMPERATURES AROUND +17
TO 18 C CAP 750 MB SHOULD BE SUFFICIENTLY STRONG TO SUPPRESS ANY
CONVECTIVE INITIATION.  STILL KEPT A SMALL CHANCE OF THUNDERSTORMS
ACROSS WESTERN CWA SATURDAY NIGHT AS COLD FRONT TRIES TO SHIFT EAST
TOWARDS THE JAMES RIVER VALLEY.

WAVE LIFTS TO THE NORTHEAST ON SUNDAY WITH BOUNDARY REMAINING
SOMEWHERE IN THE VICINITY OF BKX-YKN. SOUTH OF THE FRONT...SHOULD BE
ABLE TO MAINTAIN A FAIRLY WARM MUGGY ENVIRONMENT WITH STRONG
SOUTHERLY FLOW ORIGINATING FRONT THE GULF. NAM AND GFS TRY TO
DEVELOP CONVECTION ACROSS WESTERN KANSAS SUNDAY AFTERNOON...WITH
WAVE LIFTING NORTHEAST THROUGH THE OVERNIGHT.  NOT REALLY SURE THAT
WAVE IS MORE THAN JUST CONVECTIVE FEEDBACK WITHIN THE MODELS...AND
HAVE THEREFORE BEEN FAIRLY CONSERVATIVE ON POPS.  HAVE ALSO CONFINED
ANY PRECIP CHANCES TO MAINLY WESTERN AREAS OF CWA CLOSER TO THE
UPPER LEVEL TROUGH.

UPPER LEVEL TROUGH LIFTS NORTH THROUGH THE WESTERN PLAINS ON MONDAY.
THIS CAUSES THE STATIONARY FRONT TO LIFT BACK TO THE NORTH AS A WARM
FRONT. WITH THE FOCUS WEST...ONLY LEFT A CHANCE OF PRECIP IN THE FAR
WEST BUT THAT MAY BE ABLE TO BE TRIMMED BACK WITH FUTURE PACKAGES.

COLD FRONT ASSOCIATED WITH MONDAYS WAVE TRIES TO WORK THROUGH
TUESDAY BUT LACK OF SIGNIFICANT UPPER LEVEL SUPPORT WILL LIMIT ITS
EASTWARD EXTENT. UPPER LEVEL WINDS BECOME NEARLY PARALLEL TO THE
BOUNDARY...BEFORE BOUNDARY LIFTS BACK TO THE NORTH AS A WARM FRONT.

THEREAFTER...UPPER LEVEL RIDGE TO THE EAST RETROGRADES BACK TO THE
WEST. HIGH PRESSURE ACROSS TEXAS CUTS OFF MOISTURE TRANSPORT TO THE
NORTH...HOWEVER...MOIST AIRMASS IS ALREADY IN PLACE AND REMAINS
THROUGH NEXT WEEKEND. WITH PATTERN DEVELOPING BACK INTO AN OMEGA
BLOCK...SHOULD BE A SLOW PATTERN WITH MILD...MUGGY WEATHER FROM MID
WEEK ON./ JH/BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 21, 1:15 PM CDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
115 PM CDT FRI MAY 21 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1208 PM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT
TONIGHT...MAINLY WEST OF INTERSTATE 29. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY WEST OF INTERSTATE 29
ON SATURDAY NIGHT. A FEW OF THOSE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in South Dakota, 2010Wind Advisories in Iowa, 2010Wind Advisories in Minnesota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.